Management of ANY patient with suspected toxic ingestion:
-ABCs (Airway, Breathing, Circulation)
–Call Poison Control! (1800 222-1222)
-Can patient get Activated Charcoal? (usually only within 1 hour of ingestion)
-Check Utox, Salicylate screen, acetaminophen screen, +- alcohol and volatile screen if suspected.
You don’t want to miss a potential co-ingestion!
-Remember that ASA can be found in other compounds like topical salicyclic acid, herbal medications, bismuth subsalicyclate (part of Pepto-Bismol), and Oil of Wintergreen so don’t forget about those topical medications!
-Most sensitive vital sign abnormality in early ASA overdose is tachypnea with hyperventilation.
-Classic acid/base abnormality is anion gap metabolic acidosis with respiratory alkalosis (see below)
How does ASA work?
-Inhibits the COX-2 pathway, decreasing synthesis of prostaglandins, decreasing inflammation, and leading to platelet dysfunction
-Stimulates the chemoreceptor trigger zone to cause Nausea and Vomiting
-Activates the respiratory center in the medulla leading to hyperventilation and respiratory alkalosis
-Interferes with the Krebs cycle and decouples oxidative phosphorylation, leading to metabolic acidosis
Making the diagnosis
-Check Salicylate level and if elevated, check levels every two hours until two consecutive levels decrease from peak , value is less <40, and patient is asymptomatic.
-Check Serum Creatinine–ASA is renally excreted so significant renal failure will change management.
-Check Potassium level-need to treat hypokalemia aggressively (see below)
Other labs that can support diagnosis but not required
-Coagulation studies (large overdose can cause hepatotoxicity and interfere with Vit K metabolism)
-Lactate (can be elevated due to uncoupling of oxidative phosphorylation)
-Anion Gap (Elevated due to ASA toxicity)
-ABG/VBG (Evaluate for resp.alkalosis/metabolic acidosis)
-CXR if concern for pulmonary edema (potential complication of ASA overdose)
TREATMENT of ASA overdose
-Activated Charcoal if <1 hour from ingestion
–AVOID intubation if possible (remember that these patients have high minute ventilation (RR x TV) due to ASA effect on the medulla and this can be hard to reproduce on the ventilator without causing significant auto-peep)
-Volume resuscitation (be careful of pulmonary edema/cerebral edema)
-Alkalinize urine with sodium bicarbonate
Sodium Bicarbonate 1-2 meQ/kg IV bolus followed by 100-150 meQ/D5W and titrated to maintain urine pH of 7.5 to 8.0 and continued until salicyclate level <30. It is OK to continue sodium bicarbonate even with alkalemia as long as pH<7.60. Alkalinizing the urine keeps ASA in the non-acidic form (Sal-) , thus avoiding a lot of the complications of ASA overdose.
-Treat hypokalemia aggressively to maintain alkalinization (see picture below). If hypokalemia is not corrected, the body will reabsorb potassium and acidify the urine, which is the opposite of what we want
-Consider giving glucose for neuro-glycopenic symptoms (controversial but patient can have neuro-glycopenic symptoms due to low CNS glucose even with a normal serum glucose)
-Call renal early if patient may need HEMODIALYSIS (indications include AMS, cerebral edema/pulmonary edema, fluid overload, acute or chronic kidney injury, severe acidemia, or clinical deterioration despite aggressive care)